Tornadoes · United States · Missouri · 2012
EF1 tornado, Flatwoods, Missouri, December 9, 2012
This EF1 tornado ran 0.4 miles across Ripley County on December 9, 2012, touching down at 3:12 PM CST and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 9, 2012
- Touchdown
- 3:12 PM CST (21:12 UTC)
- Lifted
- 3:13 PM CST (21:13 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Ripley County
- Touchdown point
- 36.793, -90.727
- Lift-off point
- 36.796, -90.721
- Record number
- 1212091512-01
The damage survey
4 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- .150 to 200 softwood and hardwood trees uprooted or snapped.
- .A 6 x 6 foot area of roof decking was removed from an older house.
- .A barn was destroyed with the small square balls tossed up to 50 feet away. Tin from the barn was lofted into nearby trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front moving across the southern Plains and Mid-Mississippi Valley served as the focus for thunderstorm development. Unseasonably moist air characterized by surface dew points in the mid 60's yielded a marginally unstable air mass, with mixed-layer cape values near 500 j/kg during the afternoon. Strengthening deep-layer southwesterly winds were supportive of isolated supercells and tornadoes.
Peak winds were estimated near 100 mph. The average path width was approximately 100 yards. Approximately 150 to 200 trees were snapped or uprooted. One barn and one outbuilding was destroyed. Square hay bales were blown up to 50 feet, and tin from the barn was lofted into nearby trees. A house lost a section of shingles and roof decking about six feet by six feet in area. The damage was near the intersection of State Highway K and County Road K-6, about 13 miles north-northeast of Doniphan.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 20:14 UTC and running to 22:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:14 UTC | 22:51 UTC | Tornado Watch | PAH |
| 20:58 UTC | 21:30 UTC | Severe Thunderstorm Warning | PAH |
| 21:16 UTC | 21:33 UTC | Tornado Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Dec 9, 3:00 PM CST, 12 minutes earlier.
Area forecast discussion, Dec 9, 3:00 PM CST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CST SUN DEC 9 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 217 PM CST SUN DEC 9 2012 TORNADO WATCH HAS JUST BEEN ISSUED FOR THE SOUTHWEST PART OF THE AREA. HERE ARE THE LATEST THOUGHTS ON SEVERE WEATHER. IN A NUTSHELL...THIS APPEARS TO BE ONE OF THOSE WATCHES THAT IS LOW CONFIDENCE...IN CASE A SPIN UP OR TWO WERE TO OCCUR. THIS IS NOT EXPECTED TO BE A MODERATE TO MAJOR ORDEAL. SO...STILL WAIT AND SEE ON THE PROSPECTS OF SEVERE WEATHER. DESPITE WHAT SEEMS TO BE SOME GOOD PARAMETERS FOR SEVERE STORMS...OTHERS ARE NOT AS IMPRESSIVE. CRAVEN/BROOKS SIG SEVERE VALUES ARE NOT TOO HIGH GIVEN THE SRH6*SBCAPE COMPUTATIONS SKEW/D ON THE LOW SIDE. AND...DESPITE 500 CAPES...MLYR CAPE IS LOWER. 30-40 KT JET IS NOT JUXTAPOSED WITH BEST UPPER JET FEATURE. AND LOW LEVEL LAPSE RATES ARE NOT TERRIBLY STEEP EITHER. NOW HAVING SAID THAT BASED ON THE THE RUC/MESO ANALYSIS...CONVECTION IS STARTING TO TAKE SHAPE NEAR THE FRONT OVER ARKANSAS AND WILL HEAD NORTHEAST. ADDITIONAL DESTABILIZATION AND BETTER PHASING OF THE LOWER AND MID LEVEL WINDS SHOULD CONTRIBUTE STRENGTHENING CONVECTION... AND PERHAPS ISOLATED SEVERE STORMS. THE FRONT SHOULD BE NEAR THE OHIO RIVER BY 00Z/01Z AS A SFC WAVE LIFTS NE ACROSS THE AREA AND ENDS UP OVER SRN INDIANA. THE FRONT WILL BE PUSHING OUT OF OUR EASTERN COUNTIES BETWEEN 06-09Z. REMOVED THE SMALL MIX MENTION FOR THE AREA LATE TONIGHT AND EARLY MONDAY MORNING. AM STILL A LITTLE BIT CONCERNED WITH THE NAM...BUT CONSENSUS SEEMS TO DEVIATE AWAY FROM THAT. OTHERWISE IN THE WAKE OF THE FRONT AND WITH HIGH PRESSURE BUILDING IN...IT WILL BE COLDER BUT DRY...AND MORE DECEMBER LIKE. USED A BLEND OF MODEL AND NUMERICAL GUIDANCE. ..NOLES.. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 300 PM CST SUN DEC 9 2012 THE EXTENDED PERIOD WILL BEGIN WITH THE MIDDLE OF THE COUNTRY UNDER RIDGING ALOFT AND A MODERATING AIR MASS OF ARCTIC ORIGIN. THE MED RANGE MODELS WERE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH ABOUT DAY 5...WITH THE DEPICTION OF INCREASINGLY SWRLY FLOW ALOFT ACROSS THE CONUS AHEAD OF A LARGE MID/UPPER TROF IN THE SWRN CONUS. LOW LEVEL FLOW OVER THE PAH FORECAST AREA WILL BE SRLY/SWRLY THROUGH MOST OF THE EXTENDED PERIOD...INCREASING IN SPEED BY DAY 6 /SAT/ AS THE SYSTEM APPROACHES. THIS SYSTEM WILL HAVE A SFC LOW ASSOCIATED WITH IT...AND OVER THE WEEKEND /DAYS 6-7/ THE MED RANGE MODELS HAD DIFFERENCES IN THE STRENGTH AND PATH OF THE LOW...PLUS OTHER POSSIBLE NRN STREAM SHRTWVS. THE INITIALIZATION BLEND PROVIDED A SOLUTION FAIRLY CLOSE TO THE HPC PREFERENCE...WHICH IS TO USE MAINLY THE ENSEMBLE MEANS IN THAT TIME FRAME...WHERE THE AFOREMENTIONED SYSTEM DOMINATES THE PATTERN AND EJECTS TOWARD THE GREAT LAKES. HPC TEMPS WERE ALSO BLENDED INTO OUR FORECAST...WHICH HAD SOME EFFECT ON DAYS 6-7 TEMPS...WHICH WERE REALLY AN EDUCATED GUESS. IT SEEMS THE WARMING TREND THROUGH MOST OF THE WEEK MAY OCCUR SLIGHTLY QUICKER THAN PREVIOUS FORECASTS REFLECTED...DUE PARTLY TO THE ECMWF PATTERN WHICH WAS SIMILAR TO THE ENSEMBLE MEANS...WITH MORE PRONOUNCED WARM AIR ADVECTION. LARGE SCALE LIFT AHEAD OF THE LOW SHOULD RESULT IN A DECENT CHANCE OF RAINFALL ACROSS THE AREA MAINLY FRI NIGHT/SAT...WITH DIMINISHING CHANCES OVERNIGHT SAT NIGHT AND INTO SUNDAY. A WIND SHIFT TO THE W/NW IS PROGGED TO OCCUR SOMETIME DURING THE DAYLIGHT HOURS SUNDAY. TSTMS WILL BE POSSIBLE FRI NIGHT/SAT...BUT EXPECTED TO BE QUITE ISOLD IF THEY OCCUR. THERE IS STILL TOO MUCH CHAOS IN THE MODELS TO DETERMINE STORM STRENGTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1105 AM CST SUN DEC 9 2012 CONVECTIVE CHANCES WILL BE ON THE INCREASE THIS AFTERNOON. COLD FRONT SHOULD BE ALONG THE OHIO RIVER BY ABOUT 00Z AND COMPLETELY EAST OF THE REGION BY ABOUT 09Z/10Z. VARYING SOUTH WINDS WILL CONTINUE AHEAD OF THE FRONT...WITH A SHIFT TO THE NORTHWEST BEHIND IT. CIGS WILL CONTINUE TO BE ALL OVER THE PLACE EARLY ON IN THE UNSETTLED SW FLOW REGIME OFF THE SURFACE...AND WITH THE PRESENCE OF CONVECTION AND THE BOUNDARY. LOWER CLOUDS INTO THE MVFR...POSSIBLY IFR CATEGORY ANTICIPATED IN THE WAKE OF THE FRONT. ..NOLES.. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Dec 9, 10:35 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1035 AM CST SUN DEC 9 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1035 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE LATEST STORM PREDICTION CENTER SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS COVERS SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS FROM ABOUT ROUTE 13 SOUTH...AND MOST OF WESTERN KENTUCKY. SHOULD SEVERE STORMS DEVELOP...THE CENTER INDICATES DAMAGING WINDS... MARGINALLY SEVERE HAIL AROUND 1 INCH...AND BRIEF...SHORT LIVED TORNADOES ARE ALL POSSIBLE. STORM MOTION SHOULD BE EAST TO NORTHEAST 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS IS FORECAST FOR SOUTHEAST MISSOURI... SOUTHWEST ILLINOIS...AND FAR SOUTHWEST KENTUCKY FRIDAY NIGHT. HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY THIS EVENING.
In the hours before
Special weather statement, Dec 9, 12:54 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1254 PM CST SUN DEC 9 2012 MOZ076-087-091930- CAPE GIRARDEAU MO-PERRY MO- 1254 PM CST SUN DEC 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY AND NORTHWESTERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 130 PM CST... AT 1251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DAISY...OR 13 MILES NORTHEAST OF MARBLE HILL...MOVING NORTHEAST AT 55 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS THAT MAY BE IMPACTED INCLUDE... DAISY...ALTENBURG...OAK RIDGE...POCAHONTAS...OLD APPLETON AND FROHNA.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
9.2 hours before the tornado, 229 km from the path. December 9, 2012.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 5.0 K/km
Little Rock, AR (KLZK), 00:00Z
2.8 hours after it, 229 km from the path. December 10, 2012.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1371 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.7
- 0-3 km lapse rate
- 6.4 K/km
The radar
The Paducah radar (KPAH), 176 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:10 UTC | HAIL 0.75 | Rombauer | Butler, MO | DIME SIZE HAIL IN ROMBAUER. |
| 23:05 UTC | TSTM WND DMG | 10 Ne Doniphan | Ripley, MO | FEW TREES BLOWN DOWN ACROSS ROADWAYS BARN AND OUTBUILDING DESTROYED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of December 9, 2012
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 9 | 3:50 PM CST | EF0 | Pearl River, MS | 2.5 | 20 | $10,000 | ||
| December 9 | 4:15 PM CST | EF0 | Lamar, MS | 0.1 | 50 | $8,000 | ||
| December 9 | 5:20 PM CST | EF0 | Jones, MS | 0.1 | 50 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.